×

zbMATH — the first resource for mathematics

Computational experience with improved variable metric methods for unconstrained minimization. (English) Zbl 0716.65055
Three variable metric algorithms for unconstrained minimization problems are described. These methods are based on the combination of controlled scaling, the rank-one method and other variable metric methods. Some test problems show their efficiency related to BFGS-methods.
Reviewer: H.Hollatz

MSC:
65K05 Numerical mathematical programming methods
90C30 Nonlinear programming
Software:
minpack; ve08
PDF BibTeX XML Cite
Full Text: Link EuDML
References:
[1] M. C. Biggs: Minimization algorithms making use of nonquadratic properties of the objective function. J. Inst. Maths. Applies. 8 (1971), 315-327. · Zbl 0226.90045 · doi:10.1093/imamat/8.3.315
[2] C. G. Broyden: The convergence of a class of double rank minimization algorithms, Part 1: general considerations. Part 2: the new algorithm. J. Inst. Maths. Applies. 6 (1970), 76 - 90, 222-231. · Zbl 0223.65023 · doi:10.1093/imamat/6.1.76
[3] R. H. Byrd J. Nocedal, Y. X. Yuan: Global convergence of a class of quasi-Newton methods on convex problems. SIAM J. Numer. Anal. 24 (1987), 1171-1190. · Zbl 0657.65083 · doi:10.1137/0724077
[4] A. R. Conn N. I. M. Gould, P. L. Toint: Testing a class of methods for solving minimzation problems with simple bounds on the variables. Math. Comp. 50 (1988), 399 - 430. · Zbl 0645.65033 · doi:10.2307/2008615
[5] L. C. W. Dixon: Variable metric algorithms: Necessary and sufficient conditions for identical behavior of nonquadratic functions. J. Optim. Theory Appl. 10 (1972), 34 - 40. · Zbl 0226.49014 · doi:10.1007/BF00934961
[6] R. Fletcher: A new approach to variable metric algorithms. Comput. J. 13 (1979), 317-322. · Zbl 0207.17402 · doi:10.1093/comjnl/13.3.317
[7] R. Fletcher: Practical Methods of Optimization. Vol. 1 Unconstrained Optimization. J. Wiley & sons, New York 1980. · Zbl 0439.93001
[8] P. E. Gill W. Murray, M. Saunders: Methods for computing and modifying the LDV factors of a matrix. Math. Comp. 29 (1974), 1051-1077. · Zbl 0339.65022 · doi:10.2307/2005744
[9] D. Goldfarb: A family of variable metric algorithms derived by variational means. Math. Comp. 24(1970), 23-26. · Zbl 0196.18002 · doi:10.2307/2004873
[10] A. Griewank, P. L. Toint: Local convergence analysis for partitioned quasi-Newton updates. Numer. Math. 39 (1982), 429-448. · Zbl 0505.65018 · doi:10.1007/BF01407874 · eudml:132808
[11] H. Kleinmichel: Quasi-Newton Verfahren vom Rang-Eins-Typ zur Lösung unrestringierter Minimierungsprobleme. Teil 1: Verfahren und grundlegende Eigenschaften. Teil 2: N-Schritt-quadratische Konvergenz fur Restart-Varianten. Numer. Math. 38 (1981), 219-228, 229-244. · Zbl 0469.65039 · doi:10.1007/BF01397092 · eudml:132759
[12] D. G. McDowell: Conditions of variable metric algorithms to be conjugate gradient algo- rithms. J. Optim. Theory Appl. 41 (1983), 439 - 450. · Zbl 0502.90075 · doi:10.1007/BF00935363
[13] J. J. More B. S. Garbow, K. E. Hillstrom: Testing unconstrained optimization software. ACM Trans. Math. Software 7 (1981), 17-41. · Zbl 0454.65049 · doi:10.1145/355934.355936
[14] S. S. Oren, and D. C. Luenberger: Self-scaling variable metric (SSVM) algorithms. Part 1: Criteria and sufficient conditions for-scaling a class of algorithms. Part 2: Implementation and experiments. Management Sci. 20 (1974), 845 - 862, 863-874. · Zbl 0316.90064 · doi:10.1287/mnsc.20.5.845
[15] S. S. Oren, E. Spedicato: Optimal conditioning of self scaling variable metric algorithms. Math. Programming 10 (1976), 70 - 90. · Zbl 0342.90045 · doi:10.1007/BF01580654
[16] M. R. Osborne, L. P. Sun: A New Approach to the Symmetric Rank-One Updating Algorithm. Rept. No. NMO/01, Australian National University School of Mathematics, December 1988.
[17] D. F. Shanno: Conditioning of quasi-Newton methods for function minimization. Math. Comp. 24 (1970), 647-656. · Zbl 0225.65073 · doi:10.2307/2004840
[18] D. F. Shanno, K. J. Phua: Matrix conditioning and nonlinear optimization. Math. Programming 14 (1978), 144- 160. · Zbl 0371.90109 · doi:10.1007/BF01588962
[19] E. Spedicato: A class of rank-one positive definite quasi-Newton updates for unconstrained minimization. Math. Operationsforsch. Statist., Ser. Optimization 14 (1983), 61 - 70. · Zbl 0519.90075 · doi:10.1080/02331938308842833
[20] J. Stoer: On the convergence rate of imperfect minimization algorithms in Broydeu’s \(\beta\)-class. Math. Programming 9 (1975), 313-335. · Zbl 0346.90047 · doi:10.1007/BF01681353
[21] Y. Zhang, R. P. Tewarson: Least-change updates to Cholesky factors subject to the nonlinear quasi-Newton condition. IMA J. Numer. Anal. 7 (1987), 509-521. · Zbl 0636.65061 · doi:10.1093/imanum/7.4.509
[22] Y. Zhang, R. P. Tewarson: Quasi-Newton algorithms with updates from the preconvex part of Broyden’s family. IMA J. Numer. Anal. 8 (1988), 487-509. · Zbl 0661.65061 · doi:10.1093/imanum/8.4.487
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.